Minnesota, 2005

Flood in Minnesota, June 15 to 20, 2005

June 15 to 20, 2005 · NWS FGF · 1 event in 1 county or zone

19 feet on June 18th. Moderate flooding occurs at Fargo/Moorhead when the Red River reaches a height of 27 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The Red River in Fargo/Moorhead rose to a crest around 28.19 feet on June 18th. Moderate flooding occurs at Fargo/Moorhead when the Red River reaches a height of 27 feet. This was the second highest summer crest on record. The highest summer crest of 33.26 feet occurred on July 4, 1975. The flooding Red River affected recreational paths, golf courses, and bridges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 15, 1:07 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 15, 1:07 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
207 PM CDT WED JUN 15 2005

.SHORT TERM (THRU SAT)...CHALLENGES WILL REVOLVE AROUND
TEMPERATURES AS NO PRECIPITATION IS FORECAST THROUGH SATURDAY. 12Z
GFS/NAM INITIALIZED GOOD AND IN AGREEMENT THROUGH PERIOD. UPPER
LEVEL RIDGE TO BUILD AND REMAIN WITH SFC HIGH PRESSURE CENTERED
NORTHEAST OF FORECAST AREA. LOW LEVEL FLOW FROM HIGH PRESSURE (DRY
AIR SOURCE) WILL RESULT. SFC DEW POINTS WILL ATTEMPT TO DRY
OUT...BUT SATURATED GROUNDS WILL HELP KEEP DEW POINTS 50F-60F.
925MB/850MB TEMPS RISE A BIT EACH DAY AS RIDGE BUILDS. MODEL
SOUNDINGS SHOW CONVECTIVE TEMPS AROUND 80F ON THU INTO THE LOW 80F
RANGE FRI-SAT...WHICH SEEM REASONABLE. WITH THIS SCENARIO EXPECT
SCATTERED AFTERNOON CU WITH TEMPS NEAR CONVECTIVE TEMPS. LESS CLOUDS
AT NIGHT AS DIURNAL CU DISSIPATES. LIGHT WINDS/CLEAR SKIES AT NIGHT
WILL ALLOW TEMP VALUES TO FALL TO MID-UPPER 50F. ANY PRECIPITATION
THAT DEVELOPS ACROSS WESTERN NORTH DAKOTA SHOULD DISSIPATE AS IT
NEARS EASTERN NORTH DAKOTA AND ENTERS RIDGE. MODEL QPF INDICATES
THIS SCENARIO VERY WELL.

.LONG TERM (SUN-WED)...EXTENDED MODELS IN GOOD AGREEMENT WITH GFS
HAVING GOOD RUN TO RUN CONSISTENCY WITH 00Z...06Z AND 12Z GFS RUNS
SHOWING SIMILAR PCPN/SFC AND 500 MB PATTERN. THIS SUPPORTED BY DGEX
AND SOMEWHAT BY CANADIAN MODEL. 500 MB RIDGE BUILDS INTO NRN PLAINS
EARLY IN THE WEEKEND BEGINS TO BREAKDOWN A LITTLE ON SUNDAY AS SHORT
WAVE MOVES JUST NORTH OF THE INTERNATIONAL BORDER. SFC TROUGH WILL
BE IN WRN ND AT 00Z SUN WITH 12Z NAM/ETA SHOWING ML CAPE OF 4200
J/KG IN NW ND.  TSTMS WILL INITIATE IN THIS AREA AND WILL TRY TO
HOLD TOGETHER AS THEY MOVE EAST OVERNIGHT IN LOW LEVEL JET REACHING
DVL ZONE AFTER 06Z SUN. THEN TROUGH WILL MOVE THRU FCST AREA ON
SUNDAY AND THEN STALLING OUT OVER FAR SRN ND INTO WCNTRL MN.
PARAMETERS ARE FAVORABLE FOR CONVECTION WITH THIS SYSTEM AS MID
LEVEL TEMPS COOL ALONG TROUGH BOUNDARY ON SUNDAY. A LITTLE MORE IFFY
REGARDING PCPN AND TIMING MONDAY THROUGH WEDNESDAY. HIGH TO BUILD
OVER THE AREA MONDAY FOLLOWED BY RETURN FLOW AND WARM ADVECTION LATE
MON NIGHT AND TUESDAY...THEN ANOTHER TROUGH/FRONT COMING THRU TUES
NIGHT/WED.  AREA ON THE CUSP OF SOME WARM MID LEVEL TEMPS ACROSS SRN
ND/WCNTRL MN. PUT IN 20 POPS TUES-WED IN THE SOUTH AND 30 POPS IN
THE NORTH.

&&

.AVIATION...
CU AND REMAINING LOW CLOUDS TO DISSIPATE LATE AFTN/EVENING AS 500 MB
TEMPS WARM AND SUN SETS. THIS WILL LEAD TO A GENERALLY CLEAR SKY
OVERNIGHT AND EARLY THURSDAY MORNING. HEATING LIKELY TO CAUSE SOME
SCT VFR CU MIDDAY-AFTN THURSDAY.

&&

.HYDROLOGY...AREAL FLOOD WARNINGS HAVE BEEN EXTENDED THROUGH NOON
THURSDAY. PROBLEMS REMAIN WITH ROADS AND BRIDGES BEING WASHED OUT.
ALSO...FLOODING RIVERS WITH WATER OUT OF THEIR BANKS CREATING
ADDITIONAL OVERLAND FLOODING PROBLEMS ACROSS THE SOUTHERN RED RIVER
BASIN. CONDITIONS WILL BE EVALUATED AGAIN ON THURSDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR SARGENT...RICHLAND...RANSOM...CASS AND
     TRAILL COUNTIES.
MN...NONE.

&&

TG/DR
Hazardous weather outlook, Jun 15, 5:25 AM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
625 AM CDT WED JUN 15 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161124-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
625 AM CDT WED JUN 15 2005

...FLOOD WARNINGS REMAIN IN EFFECT FOR THE RED RIVER VALLEY AND
ADJACENT PORTIONS OF SOUTHEAST NORTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clay

When
June 15, 6:00 PM CST to June 20, 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.283, -93.250

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461032.